Alert archive / Washington / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 4, NWS Spokane, WA

April 23, 1998Stevens County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Apr 23, 1998, 2:42 PM PDT for Stevens County, Washington. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 1998, 2:42 PM PDT (21:42 UTC)
Expired
Apr 23, 1998, 3:15 PM PDT
In force
33 min
Issued by
NWS Spokane, WA
Area
Whole counties

County Stevens County, WA

The radar

The Spokane radar (KOTX), 82 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 1998-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 1998-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1569 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

481 
WUUS1 KGEG 232143 RRA
SVRGEG
WAC065-232215-

IMMEADIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
242 PM PDT THU APR 23 1998

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN STEVENS COUNTY IN NORTHEASTERN WASHINGTON

* UNTIL 315 PM PDT

* THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS...AND MOVE ACROSS
* THE CANADIAN BORDER BY 315 PM PDT.

* AT 240 PM PDT... SEVERE THUNDERSTORM INDICATED 23 MILES NORTHWEST
  OF COLVILLE OR 13 MILES NORTH OF MARCUS... BY SPOTTERS... MOVING
  NORTHEAST 30 MPH.

THIS STORM HAS A HISTORY OF LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

MS/BA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 2:30 PM PDT, 12 minutes earlier.

Area forecast discussion, Apr 23, 2:30 PM PDT, 12 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 PM PDT WED APR 23 1998

SPLIT UPPER LEVEL TROUGH AT 135W WITH S/W EJECTING INTO WA AT 09Z.
MID LEVEL MOISTURE PLENTIFUL WITH EJECTING S/W WITH LOCAL AREAS OF
MODERATE RAIN OVER THE PALOUSE.  AREAS OF RAIN MOVING NORTH ACROSS
THE ID PNHDL AND MOST SITES THERE WILL SEE SOME RAINFALL THIS
MORNING.  RADAR LOOP SHOWING A SMALL LINE OF SCATTERED SHOWERS IN THE
LOWER COLUMBIA BASIN.. ASSOCIATED WITH THE BACK EDGE OF UPPER LEVEL
S/W.  EXTRAPOLATION YIELDS THAT THIS LINE OF SCATTERED LIGHT SHOWERS
WILL REACH KGEG AROUND 12-13Z.  OVERALL EFFECT OF DEPARTING S/W WILL
BE MOISTENING THE LOWER LEVELS.. AND EXPECT SURFACE DEW POINTS TO
RISE INTO THE LOWER 50S ACROSS THE ENTIRE FORECAST AREA.  EXPECT
BRIEF CLEARING THIS MORNING BEHIND S/W FOR GOOD APRIL INSOLATION..
IDEAL SET UP FOR THUNDER THIS AFTERNOON WITH APPROACHING OFFSHORE
TROUGH PROVIDING LIFT.  EXPECT BEST RAINFALL THIS EVENING WITH
DEVELOPING COLD FRONTOGENESIS PROVIDING THE TRIGGER IN AN UNSTABLE
MOIST AIR MASS.  MODELS SHOW STRONG SURFACE RIDGE BUILDING RAPIDLY
BEHIND FRONTAL PASSAGE IMPLYING STRONG SURFACE COLD AIR ADVECTION
INTO FRIDAY YIELDING WINDY CONDITIONS.  DRAMATIC CHANGE IN TEMPS WITH
00Z ETA MODEL SHOWING H85 TEMPS FALLING FROM NEAR 14C TODAY TO 2C BY
SATURDAY AFTERNOON.

MANY SCREAMING MESSAGES IN THIS FORECAST PACKAGE.. 1. GOOD CHANCE OF
THUNDERSTORMS TODAY AND EVENING WITH HEAVY RAIN AND SMALL HAIL
POSSIBLE.. FOLLOWED BY 2. WINDY AND MUCH COOLER CONDITIONS ON FRIDAY.
FRISBIE

...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE...
...PLEASE SEE SEACCFSEA AND ZONE FORECAST PRODUCTS...

GEG 073/045/056 673
CQV 075/043/059 674
S86 073/044/056 684
COE 072/043/054 683
WWP 071/042/053 7+5
LWS 069/048/060 783
MOS 070/045/057

.GEG...NONE.

In the hours before

Special weather statement, Apr 23, 12:00 PM PDT, 2 hours 42 minutes before
WAZ031>038-232155-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
1200 PM PDT THU APR 23 1998

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 500 PM PDT FOR THE
FOLLOWING EASTERN WASHINGTON COUNTIES:

...OKANOGAN...FERRY...STEVENS...PEND OREILLE...CHELAN...GRANT...
DOUGLAS...LINCOLN...SPOKANE...ADAMS...WHITMAN...GARFIELD...AND
ASOTIN.

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTHERN OREGON
AND MOVE INTO THE WATCH AREA BY MID AFTERNOON. ONE INCH HAIL...
FREQUENT LIGHTNING...HEAVY RAIN...AND WIND GUSTS UP TO 70 MPH ARE
POSSIBLE WITH THESE STORMS.

RESIDENTS IN THE WATCH AREA SHOULD KEEP ABREAST OF RAPIDLY CHANGING
CONDITIONS...AND BE PREPARED TO TAKE SHELTER IF THREATENING
WEATHER DEVELOPS.

...CORRECTED TO ADD DOUGLAS COUNTY...
Special weather statement, Apr 23, 12:00 PM PDT, 2 hours 42 minutes before
WAZ031>038-232155-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
1200 PM PDT THU APR 23 1998

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 500 PM PDT FOR THE
FOLLOWING EASTERN WASHINGTON COUNTIES:

...OKANOGAN...FERRY...STEVENS...PEND OREILLE...CHELAN...GRANT...
DOUGLAS...LINCOLN...SPOKANE...ADAMS...WHITMAN...GARFIELD...AND
ASOTIN.

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTHERN OREGON
AND MOVE INTO THE WATCH AREA BY MID AFTERNOON. ONE INCH HAIL...
FREQUENT LIGHTNING...HEAVY RAIN...AND WIND GUSTS UP TO 70 MPH ARE
POSSIBLE WITH THESE STORMS.

RESIDENTS IN THE WATCH AREA SHOULD KEEP ABREAST OF RAPIDLY CHANGING
CONDITIONS...AND BE PREPARED TO TAKE SHELTER IF THREATENING
WEATHER DEVELOPS.

...CORRECTED TO ADD DOUGLAS COUNTY...
Local storm report, Apr 23, 2:32 PM PDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
132 PM PST THU APR 23 1998

TIME(PST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1158 AM    NESPELEM                  WA   .5 INCH HAIL
04/23/98   OKANOGAN

1200 PM    8 N REPUBLIC              WA   .5 INCH HAIL
04/23/98   FERRY                          SPOTTER ESTIMATED WINDS
                                          30-40 MPH
Local storm report, Apr 23, 2:32 PM PDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
132 PM PST THU APR 23 1998

TIME(PST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1158 AM    NESPELEM                  WA   .5 INCH HAIL
04/23/98   OKANOGAN

1200 PM    8 N REPUBLIC              WA   .5 INCH HAIL
04/23/98   FERRY                          SPOTTER ESTIMATED WINDS
                                          30-40 MPH

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 12:41 PM PDTSevere Thunderstorm WarningOTXFerry, Okanogan49 min
Apr 23, 1:44 PM PDTSevere Thunderstorm WarningOTXFerry66 min
Apr 23, 2:55 PM PDTSevere Thunderstorm WarningOTXAdams50 min
Apr 23, 4:10 PM PDTSevere Thunderstorm WarningOTXOkanogan50 min

Nearby

Severe Thunderstorm Warnings in Washington, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.